Maryland Summer Jazz - Session 1 Schedule

Each day, for four days per session, we have a fantastic variety of situations that get you playing, improving on your instrument, and get you inspired like never before. We also build in a lot of breaks to allow us to rest our ears and eyes, and to stretch our legs!

Wednesday

Session 1: July 15
10:00 - 10:15AM
Welcome Meeting - Meet the faculty, and get the lay of the land for Maryland Summer Jazz 2020: Virtual Edition! -- Jeff Antoniuk & the MSJ Core Faculty
10:15 - 11:45AM
Combo/Improv Group - Meet your band & faculty leader for the day. This is the core of the camp! Your faculty leader will give you improvisation ideas, play with you, and let you try things out in real time, working from the 14 MSJ songs. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
11:45 - 12:00PM
Break - 15 minute break - Rest your ears and your eyes!
12:00 - 12:45PM
Instrument Specific Masterclass - Spend time digging into the nuts and bolts of your specific instrument. Work on the individual techniques that are crucial to playing your instrument. This class is at a more foundational (Beginner, Intermediate) level. -- Jeff Antoniuk (sax), James Moore (trumpet), Paul Bollenback (guitar), Tim Young (piano), Amy Shook (bass), Tony Martucci (drums)
12:45 - 1:30PM
Lunch Break - 45 minute break!
1:30 - 2:15PM
Elective Classes
  • Time is Money: Structuring Your Practice Sessions When Free Time is in Short Supply. (James Moore - All Levels)
  • How To Use Chromatic Approach Tones In Your Solos. (Paul Bollenback - Int)
2:15 - 2:30PM
Break - 15 minute break - Rest your ears and your eyes!
2:30 - 3:45PM
Super Special Guest Lecture - Join jazz legend Peter Erskine for a talk about his time playing drums with some of the biggest names in jazz history. Jaco Pastorious, Weather Report, Steps Ahead and on and on. Bring your questions! -- Peter Erskine (Drums)
3:45 - 5:00PM
Combo/Improv Group - Revisit the morning group and repertoire, armed with the new material from the afternoon classes. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
6:00 - 7:00PM
Hang Out & Drinks! - We'll get together in larger groups on Zoom, or break out into smaller rooms of four or five to talk, laugh, and enjoy the drink(s) of your choice. MSJ is all about connecting with each other, and we won't let something as silly as hundred or thousands of miles of separation stop us! -- Jeff Antoniuk, and the MSJ Core Faculty

Thursday

Session 1: July 16
10:00 - 11:45AM
Combo/Improv Group - Meet your band & faculty leader for the day. This is the core of the camp! Your faculty leader will give you improvisation ideas, play with you, and let you try things out in real time, working from the 14 MSJ songs. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
11:45 - 12:00PM
Break - 15 minute break - Rest your ears and your eyes!
12:00 - 12:45PM
Instrument Specific Masterclass - Spend time digging into the nuts and bolts of your specific instrument. Work on the individual techniques that are crucial to playing your instrument. This class is a a more foundational (Beginner, Intermediate) level. -- Jeff Antoniuk (sax), James Moore (trumpet), Paul Bollenback (guitar), Tim Young (piano), Zack Pride (bass), Tony Martucci (drums)
12:45 - 1:30PM
Lunch Break - 45 minute break!
1:30 - 2:15PM
Elective Classes
  • Turning Bebop Into Your Personal Language (Rick Margitza - Int/Adv)
  • Get Your Groove On: How To Effectively Work With A Metronome (Amy Shook - All Levels)
2:15 - 2:30PM
Break - 15 minute break - Rest your ears and your eyes!
2:30 - 3:45PM
Super Special Guest Lecture - Join trombone master Wycliffe Gordon for a talk about his time with Wynton Marsalis, and many other jazz legends. Bring your questions! -- Wycliffe Gordon (Trombone)
3:45 - 5:00PM
Combo/Improv Group - Revisit the morning group and repertoire, armed with the new material from the afternoon classes. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
6:00 - 7:00PM
Hang Out & Drinks! - We'll get together in larger groups on Zoom, or break out into smaller rooms of four or five to talk, laugh, and enjoy the drink(s) of your choice. MSJ is all about connecting with each other, and we won't let something as silly as hundred or thousands of miles of seperation stop us! -- Jeff Antoniuk, and the MSJ Core Faculty

Friday

Session 1: July 17
10:00 - 11:45AM
Combo/Improv Group - Meet your band & faculty leader for the day. This is the core of the camp! Your faculty leader will give you improvisation ideas, play with you, and let you try things out in real time, working from the 14 MSJ songs. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
11:45 - 12:00PM
Break - 15 minute break - Rest your ears and your eyes!
12:00 - 12:45PM
Instrument Specific Masterclass - Spend time digging into the nuts and bolts of your specific instrument. Work on the individual techniques that are crucial to playing your instrument. This class is at a more foundational (Beginner, Intermediate) level. -- Rick Margitza (sax), James Moore (trumpet), Paul Bollenback (guitar), Tim Young (piano), Zack Pride (bass), Tony Martucci (drums)
12:45 - 1:30PM
Lunch Break - 45 minute break!
1:30 - 2:15PM
Elective Classes
  • Confirmation: Three Lessons From Bird (Tony Martucci - All Levels)
  • Turning Bebop Into Your Personal Language (Rick Margitza - Int/Adv)
2:15 - 2:30PM
Break - 15 minute break - Rest your ears and your eyes!
2:30 - 3:45PM
Super Special Guest Lecture - Join jazz legend John Patitucci for a talk about his time playing bass with some of the biggest names in jazz history. Wayne Shorter and Chick Corea and Danilo Perez and on and on. Bring your questions! -- John Patitucci (bass)
3:45 - 5:00PM
Combo/Improv Group - Revisit the morning group and repertoire, armed with the new material from the afternoon classes. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
6:00 - 7:00PM
Hang Out & Drinks! - We'll get together in larger groups on Zoom, or break out into smaller rooms of four or five to talk, laugh, and enjoy the drink(s) of your choice. MSJ is all about connecting with each other, and we won't let something as silly as hundred or thousands of miles of separation stop us! -- Jeff Antoniuk, and the MSJ Core Faculty

Saturday

Session 1: July 18
10:00 - 11:45AM
Combo/Improv Group - Meet your band & faculty leader for the day. This is the core of the camp! Your faculty leader will give you improvisation ideas, play with you, and let you try things out in real time, working from the 14 MSJ songs. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
11:45 - 12:00PM
Break - 15 minute break - Rest your ears and your eyes!
12:00 - 12:45PM
Instrument Specific Masterclass - Spend time digging into the nuts and bolts of your specific instrument. Work on the individual techniques that are crucial to playing your instrument. This class is at a more foundational (Beginner, Intermediate) level. -- Rick Margitza (sax), James Moore (trumpet), Paul Bollenback (guitar), Tim Young (piano), Zack Pride (bass), Tony Martucci (drums)
12:45 - 1:30PM
Lunch Break - 45 minute break!
1:30 - 2:15PM
Elective Classes
  • How To Use Chromatic Approach Tones In Your Solos. (Paul Bollenback - Int)
  • Rhythmic Groupings: The Secret Behind Those “Magic Moments.” (Jeff Antoniuk - All Levels)
2:15 - 2:30PM
Break - 15 minute break - Rest your ears and your eyes!
2:30 - 3:45PM
Super Special Guest Lecture - Rick Margitza is one of the most respected sax players of his generation, and was Miles Davis's last saxophonist. He has played with everyone, and has an amazing conception of the music. Bring your questions! -- Rick Margitza (sax)
3:45 - 5:00PM
Combo/Improv Group - Revisit the morning group and repertoire, armed with the new material from the afternoon classes. -- Jeff Antoniuk, James Moore, Paul Bollenback, Tim Young
5:00 - 6:00PM
Hang Out & Drinks! - We'll get together in larger groups on Zoom, or break out into smaller rooms of four or five to talk, laugh, and enjoy the drink(s) of your choice. MSJ is all about connecting with each other, and we won't let something as silly as hundred or thousands of miles of separation stop us! -- Jeff Antoniuk, and the MSJ Core Faculty
7:00 - 8:00PM
Live Stream FINAL Concert - Jeff with past & present MSJ faculty, will live stream a final faculty concert to end out the week, playing with other musicians just like we used to. -- Jeff Antoniuk, and various MSJ Faculty from years past
Register Now